Potent depigmenting agent compared to hydroquinone
by Dr. Pourahmadi, 2012. 17th Meeting of the European Society for Pigment Cell Research
Comparison of the skin depigmenting effect of Cysteamine with Hydroquinone
Presented at : 17th Meeting of the European Society for Pigment Cell Research Geneva, Switzerland, September 11-13th, 2012
L-cysteamine (alpha-mercaptoethylamine) is a potent skin depigmenting agent known since more than 4 decades. However, due to its very offensive odor, it has never been used as a topical depigmenting agent. Recently, a new technology has become available that permits to significantly reduce the odor of L-cysteamine in topical preparations, making it utilizable as a topical depigmenting product. In this study, we have compared the depigmenting effect of cysteamine cream with 4% topical hydroquinone in black guinea pig model. Six black guinea pigs were treated once daily for 10 days on one of their ears with cysteamine cream and on the contralateral ear with 4% hydroquinone cream. Six control guinea pigs were treated with the vehicle alone. Dermacatch® colorimetry was performed at the beginning and at the end of the study. Biopsies were taken at the end of the trial and were processed for H&E, Fontana-Masson, Melan-A, HMB-45 and spectrophotometric melanin quantification in the splitted epidermis. Dermacatch colorimetry and melanin quantitation in the splitted epidermis confirmed the significant depigmenting effect of both formulations. Histologic and immunohistologic examinations confirmed the depigmenting effect of cysteamine cream as well as hydroquinone and provided clues to the understanding of the mechanism of action of cysteamine. No statistically significant difference was found between the epidermal melanin content in cysteamine treated samples and hydroquinone treated skin. Cysteamine cream appears to be a potent depigmenting cream with an efficacy comparable to hydroquinone in vivo and might be considered for the treatment of skin hyperpigmentary disorders in future.
Pourahmadi M. (1), Ahmadi S. (1), Bazafkan S. (1), Zahraie N. (1), Hsu C. (2)
(1) Jahrom University Medical School, Jahrom, Iran, (2) Lignon Medical Center, Geneva, Switzerland